Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Linear additive functionals of
superdiffusions and related nonlinear P.D.E.

Authors: E. B. Dynkin and S. E. Kuznetsov
Journal: Trans. Amer. Math. Soc. 348 (1996), 1959-1987
MSC (1991): Primary 60J60, 35J65; Secondary 60J80, 31C15, 60J25, 60J55, 31C45, 35J60
MathSciNet review: 1348859
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $L$ be a second order elliptic differential operator in a bounded smooth domain $D$ in $\mathbb{R}^{d}$ and let $1<\alpha \le 2$. We get necessary and sufficient conditions on measures $\eta , \nu $ under which there exists a positive solution of the boundary value problem

\begin{equation*}\begin{gathered} -Lv+v^{\alpha }=\eta \quad \text{ in } D,\\ v=\nu \quad \text{ on } \partial D. \end{gathered}\tag{*} \end{equation*}

The conditions are stated both analytically (in terms of capacities related to the Green's and Poisson kernels) and probabilistically (in terms of branching measure-valued processes called $(L,\alpha )$-superdiffusions).

We also investigate a closely related subject --- linear additive functionals of superdiffusions. For a superdiffusion in an arbitrary domain $E$ in $\mathbb{R}^{d}$, we establish a 1-1 correspondence between a class of such functionals and a class of $L$-excessive functions $h$ (which we describe in terms of their Martin integral representation). The Laplace transform of $A$ satisfies an integral equation which can be considered as a substitute for (*).

References [Enhancements On Off] (What's this?)

  • 1. D. R. Adams and L. I. Hedberg, Function Spaces and Potential Theory, forthcoming book.
  • 2. P. Baras and M. Pierre, Singularités éliminables pour des équations semi-linéaires, Ann. Inst. Fourier (Grenoble) 34 (1984), no. 1, 185–206 (French, with English summary). MR 743627
  • 3. Gustave Choquet, Theory of capacities, Ann. Inst. Fourier, Grenoble 5 (1953–1954), 131–295 (1955). MR 0080760
  • 4. Claude Dellacherie and Paul-André Meyer, Probabilités et potentiel, Hermann, Paris, 1975 (French). Chapitres I à IV; Édition entièrement refondue; Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. XV; Actualités Scientifiques et Industrielles, No. 1372. MR 0488194
    Claude Dellacherie and Paul-André Meyer, Probabilités et potentiel. Chapitres V à VIII, Revised edition, Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], vol. 1385, Hermann, Paris, 1980 (French). Théorie des martingales. [Martingale theory]. MR 566768
    Claude Dellacherie and Paul-André Meyer, Probabilités et potentiel. Chapitres IX à XI, Revised edition, Publications de l’Institut de Mathématiques de l’Université de Strasbourg [Publications of the Mathematical Institute of the University of Strasbourg], XVIII, Hermann, Paris, 1983 (French). Théorie discrète du potential. [Discrete potential theory]; Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], 1410. MR 727641
    Claude Dellacherie and Paul-André Meyer, Erratum: Probabilités et potentiel. Chapitres XII–XVI [Hermann, Paris, 1987; MR0898005 (88k:60002)], Séminaire de Probabilités, XXII, Lecture Notes in Math., vol. 1321, Springer, Berlin, 1988, pp. 600 (French). MR 960549, 10.1007/BFb0084158
  • 5. E. B. Dynkin, Functionals of trajectories of Markov random processes, Dokl. Akad. Nauk SSSR (N.S.) 104 (1955), 691–694 (Russian). MR 0073873
  • 6. E. B. Dynkin, Markov processes. Vols. I, II, Translated with the authorization and assistance of the author by J. Fabius, V. Greenberg, A. Maitra, G. Majone. Die Grundlehren der Mathematischen Wissenschaften, Bände 121, vol. 122, Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1965. MR 0193671
  • 7. E. B. Dynkin, The exit space of a Markov process, Uspehi Mat. Nauk 24 (1969), no. 4 (148), 89–152 (Russian). MR 0264768
  • 8. E. B. Dynkin, Superprocesses and partial differential equations, Ann. Probab. 21 (1993), no. 3, 1185–1262. MR 1235414
  • 9. Eugene B. Dynkin, An introduction to branching measure-valued processes, CRM Monograph Series, vol. 6, American Mathematical Society, Providence, RI, 1994. MR 1280712
  • 10. E. B. Dynkin, Minimal excessive measures and functions, Trans. Amer. Math. Soc. 258 (1980), no. 1, 217–244. MR 554330, 10.1090/S0002-9947-1980-0554330-5
  • 11. E. B. Dynkin, Superprocesses and their linear additive functionals, Trans. Amer. Math. Soc. 314 (1989), no. 1, 255–282. MR 930086, 10.1090/S0002-9947-1989-0930086-7
  • 12. E. B. Dynkin, A probabilistic approach to one class of nonlinear differential equations, Probab. Theory Related Fields 89 (1991), no. 1, 89–115. MR 1109476, 10.1007/BF01225827
  • 13. E. B. Dynkin, Branching particle systems and superprocesses, Ann. Probab. 19 (1991), no. 3, 1157–1194. MR 1112411
  • 14. E. B. Dynkin, Path processes and historical superprocesses, Probab. Theory Related Fields 90 (1991), no. 1, 1–36. MR 1124827, 10.1007/BF01321132
  • 15. E. B. Dynkin, Additive functionals of superdiffusion processes, Random walks, Brownian motion, and interacting particle systems, Progr. Probab., vol. 28, Birkhäuser Boston, Boston, MA, 1991, pp. 269–281. MR 1146452, 10.1007/978-1-4612-0459-6_14
  • 16. E. B. Dynkin, Superdiffusions and parabolic nonlinear differential equations, Ann. Probab. 20 (1992), no. 2, 942–962. MR 1159580
  • 17. E. B. Dynkin and S. E. Kuznetsov, Superdiffusions and removable singularities for quasilinear partial differential equations, Comm. Pure & Appl. Math (1996) (to appear).
  • 18. E. B. Dynkin, S. E. Kuznetsov, Solutions of $Lu = u^{\alpha }$ dominated by $L$-harmonic functions, Journale d'Analyse (1996) (to appear).
  • 19. Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0181836
  • 20. Masatoshi Fukushima, Dirichlet forms and Markov processes, North-Holland Mathematical Library, vol. 23, North-Holland Publishing Co., Amsterdam-New York; Kodansha, Ltd., Tokyo, 1980. MR 569058
  • 21. David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190
  • 22. Abdelilah Gmira and Laurent Véron, Boundary singularities of solutions of some nonlinear elliptic equations, Duke Math. J. 64 (1991), no. 2, 271–324. MR 1136377, 10.1215/S0012-7094-91-06414-8
  • 23. J.-F. Le Gall, The Brownian snake and solutions of $\Delta u=u^{2}$ in a domain, preprint, 1994.
  • 24. Carlo Miranda, Partial differential equations of elliptic type, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2, Springer-Verlag, New York-Berlin, 1970. Second revised edition. Translated from the Italian by Zane C. Motteler. MR 0284700
  • 25. Michael Sharpe, General theory of Markov processes, Pure and Applied Mathematics, vol. 133, Academic Press, Inc., Boston, MA, 1988. MR 958914

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 60J60, 35J65, 60J80, 31C15, 60J25, 60J55, 31C45, 35J60

Retrieve articles in all journals with MSC (1991): 60J60, 35J65, 60J80, 31C15, 60J25, 60J55, 31C45, 35J60

Additional Information

E. B. Dynkin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853-7901

S. E. Kuznetsov
Affiliation: Central Economics and Mathematical Institute, Russian Academy of Sciences, 117418, Moscow, Russia
Address at time of publication: Department of Mathematics, Cornell University, Ithaca, New York 14853-7901

Received by editor(s): March 29, 1995
Additional Notes: Partially supported by National Science Foundation Grant DMS-9301315
Article copyright: © Copyright 1996 American Mathematical Society